Alert archive / Alabama / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 77, NWS Birmingham, AL

June 8, 2022Bibb County, Tuscaloosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 8, 2022, 3:51 AM CDT for Bibb County, Tuscaloosa County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 2022, 3:51 AM CDT (08:51 UTC)
Expired
Jun 8, 2022, 4:15 AM CDT
In force
24 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bibb County, AL, Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 52 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.9 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2022-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 980 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2022-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
980 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1378 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 1:17 AM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 8, 1:17 AM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
117 AM CDT Wed Jun 8 2022

.UPDATE...
For 06Z Aviation.

&&

.SHORT TERM...
/Updated at 714 PM CDT Tue Jun 07 2022/

Strong to severe thunderstorms have developed along a remnant
boundary northeast. These storms have produced damaging winds,
large hail and flooding rainfall. MUCAPE values are still around
2000, Bulk Shear around 25, Precip Water values have increased to
1.8 or so, good low level convergence, and plenty of instability.
These storms will continue for the next few hours with a chance
of severe and flooding before a gradual weakening trend ensues.

A short wave trough/MCV over western Mississippi is moving toward
Central Alabama and will provide additional lift mainly after 10
pm. Low level convergence increases with this feature, Bulk Shear
increases to 30-35, MUCAPE still around 1500, and instability
still sufficient. This feature will also be a potential strong to
severe thunderstorm producer and local heavy rain is possible.
Have increased pops and pulled them farther south into the
Tuscaloosa and Birmingham areas overnight.

Wednesday...the persistent boundary will keep the focus of
showers and thunderstorms across the northern counties through the
morning hours. By the afternoon...a shortwave will be the driving
factor moving the activity farther south into the eastern
counties of the area. Instabilities will be around 3000
J/kg...with high PW values and stronger mid and upper level winds.
Storms Wednesday could become strong to severe possible with
damaging winds and large hail. Due to moisture content and
instability present, localized flooding will be possible as well.

High temperatures today will be in the upper 80s and lower 90s.
Low temperatures tonight will be in the 70s with high temperatures
on Wednesday in the upper 80s and lower 90s.

24/75

.LONG TERM...
/Updated at 0342 PM CDT Tue Jun 07 2022/

A couple changes to the long term forecast today, regarding timing
of shortwaves and best chances for storms through the end of the
week. Will trend drier on Thursday night as a front sinks south of
the area, allowing for a break in the rain chances. The next
shortwave will approach Friday morning, and pull the frontal
boundary back northward. With increasing instability Friday
afternoon and forcing with the shortwave, thunderstorms are
expected to develop by the afternoon. It is possible the east will
remain stable Friday with lower dewpoints on the "back" side of
the front. Will contain the mention of severe storms on Friday to
generally along and west of I-65.

14

Previous long-term discussion:
/Updated at 338 AM CDT Tue Jun 07 2022/
Thursday through Monday.

The frontal boundary that has been stalled to our north and causing
several rounds of thunderstorms will finally push southward through
Central AL on Thursday. This occurs as a surface low lifts through
the Ohio Valley and into the New England States. With the frontal
boundary moving through the region, we'll likely see scattered
thunderstorms develop mainly in the afternoon with the aid of
diurnal heating. Some storms could be on the stronger side given
the instability, but severe potential is low due to the upper
level dynamic support becoming well disconnected from the surface
forcing. Basically, we have the instability and focus for
thunderstorm initiation, but we don't really have the deep layer
shear needed to support organized severe storms. Any of the storms
that develop would likely have the potential for downbursts as
most storms this time of year would have.

The frontal boundary is draped just to our south early Friday
morning, which will likely lead to a lull in any thunderstorm
activity in the near-dawn hours. With the frontal boundary to our
south, we should see generally northerly to northeasterly flow,
which will lead to fairly stable conditions. Later in the morning
hours to early Friday afternoon, the frontal boundary is expected to
quickly lift northward ahead of an approaching upper level
shortwave. Ongoing upstream convection is expected to slide
southeastward along the boundary as it lift northward/northeastward.
This MCS could make its way into Central AL Friday afternoon into
the evening hours, leading to the potential for damaging winds, so
the severe potential will continue to be mentioned in the hazardous
weather outlook. Behind the MCS, the frontal boundary is expected to
push southward through our area again, leading to showers and
thunderstorms through the night Friday into early Saturday. By
Sunday, most guidance has the front to our south, which should
mean decreasing rain/storm chances for Central AL for Sunday and
Monday, though the latest GFS has tried to pick up on yet another
MCS in the northwesterly flow on Sunday afternoon. For now, I'm
not including that in the forecast, but it will be something I
monitor for in future model trends.

25/Owen

&&

.AVIATION...
06Z TAF Discussion.

Multiple rounds of showers and thunderstorms will be possible
across C AL with NW flow shortwave activity. Some MVFR cig/vsbys
will be possible this morning with the first wave activity
especially NE areas near BHM/ASN/ANB. This afternoon and evening
convection could spread further S affecting more of the TAFs with
a second round of storms.

08

&&

.FIRE WEATHER...

Several rounds of rain and thunderstorms are expected through the
end of the week, as shortwaves interact with a frontal boundary.
Minimum afternoon RH values will be above 40 percent each day. 20ft
winds will be from the southwest to west at 5-10mph through
tomorrow, and become northwesterly Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     88  67  86  62  87 /  80  60  20   0  50
Anniston    87  69  87  65  87 /  70  60  20   0  50
Birmingham  89  69  88  67  87 /  80  50  30   0  50
Tuscaloosa  92  70  89  69  89 /  70  40  30  10  60
Calera      89  72  89  69  87 /  60  40  30  10  50
Auburn      89  71  88  69  87 /  30  40  30  10  40
Montgomery  94  72  93  71  92 /  20  30  40  10  50
Troy        93  72  92  70  92 /  20  20  40  10  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

24/75/14/25/08
Hazardous weather outlook, Jun 7, 3:00 PM CDT, 12 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
300 PM CDT Tue Jun 7 2022

ALZ011>015-017>050-082300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
300 PM CDT Tue Jun 7 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Strong to severe storms are possible overnight for the northern portions
of Central Alabama. Damaging winds and large hail will be the main
threats. Heavy rainfall may also lead to localized flooding in urban
and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Severe storms are possible Wednesday afternoon and evening for all
of Central Alabama. Damaging winds and large hail will be the main
threats. Heavy rainfall may also lead to localized flooding in urban
and poor drainage areas.

Another system is expected to move into the area Friday afternoon
through Friday night. This could lead to severe storms capable of
producing damaging winds and large hail, mainly across the western
portions of central Alabama.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
tonight, Wednesday and Friday.

In the hours before

Special weather statement, Jun 8, 2:56 AM CDT, 55 minutes before
Special Weather Statement
National Weather Service Birmingham AL
256 AM CDT Wed Jun 8 2022

ALZ025-035-080830-
Chilton AL-Shelby AL-
256 AM CDT Wed Jun 8 2022

...A strong thunderstorm will impact portions of north central
Chilton and southern Shelby Counties through 330 AM CDT...

At 255 AM CDT, Doppler radar was tracking a strong thunderstorm over
Shelby County Airport, or near Alabaster, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Alabaster, Pelham, Helena, Calera, Montevallo, Columbiana, Jemison,
Thorsby, Wilton, American Village, Maylene, University Of Montevallo,
Shelby County Airport, Shelby, Minooka Park, Alabama 4H Center,
Highway 145 and CR 46, Camp Branch, Siluria and Alabaster Veterans
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3329 8683 3320 8649 3317 8650 3317 8649
      3290 8669 3302 8688 3305 8688 3305 8690
      3306 8690 3306 8693 3308 8694 3308 8695
      3310 8695 3310 8697 3313 8697
TIME...MOT...LOC 0755Z 308DEG 20KT 3318 8681

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

25/Owen
Special weather statement, Jun 8, 3:14 AM CDT, 37 minutes before
Special Weather Statement
National Weather Service Birmingham AL
314 AM CDT Wed Jun 8 2022

ALZ013-015-080900-
Fayette AL-Walker AL-
314 AM CDT Wed Jun 8 2022

...A strong thunderstorm will impact portions of central Walker and
east central Fayette Counties through 400 AM CDT...

At 314 AM CDT, Doppler radar was tracking a strong thunderstorm over
Oakman, or 10 miles southwest of Jasper, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jasper, Sumiton, Cordova, Dora, Parrish, Oakman, Sipsey, Gorgas Steam
Plant, Rocky Hollow, Burnwell, Beloit, Gorgas, Lynns Park,
Goodsprings, Barney, West Corona, Cedrum Area, Holly Grove, The Wye
and Tutwiler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3380 8700 3363 8711 3363 8714 3361 8715
      3361 8718 3360 8718 3360 8719 3357 8720
      3355 8719 3354 8721 3358 8732 3359 8732
      3359 8734 3367 8755 3390 8743
TIME...MOT...LOC 0814Z 291DEG 20KT 3375 8740

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

25/Owen
Special weather statement, Jun 8, 3:15 AM CDT, 36 minutes before
Special Weather Statement
National Weather Service Birmingham AL
315 AM CDT Wed Jun 8 2022

ALZ023-034-080900-
Bibb AL-Tuscaloosa AL-
315 AM CDT Wed Jun 8 2022

...A strong thunderstorm will impact portions of southeastern
Tuscaloosa and northwestern Bibb Counties through 400 AM CDT...

At 315 AM CDT, Doppler radar was tracking a strong thunderstorm over
Coaling, or 7 miles southeast of Holt, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Centreville, Brookwood, Coaling, Vance, Woodstock, West Blocton, Lake
Wildwood, Mercedes Benz Of Alabama, North Bibb, Fleetwood, East
Brookwood, Camp Horne B.S.A., Green Pond, Caffee Junction, Hebron, I
20 Rest Area Near Tuscaloosa and Cedar Cove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3331 8739 3323 8703 3321 8703 3321 8702
      3319 8702 3319 8703 3317 8702 3297 8711
      3312 8746
TIME...MOT...LOC 0815Z 291DEG 20KT 3317 8737

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

25/Owen
Special weather statement, Jun 8, 3:31 AM CDT, 20 minutes before
Special Weather Statement
National Weather Service Birmingham AL
331 AM CDT Wed Jun 8 2022

ALZ023-034-080900-
Bibb AL-Tuscaloosa AL-
331 AM CDT Wed Jun 8 2022

...A strong thunderstorm will impact portions of southeastern
Tuscaloosa and central Bibb Counties through 400 AM CDT...

At 331 AM CDT, Doppler radar was tracking a strong thunderstorm near
Coaling, or 11 miles southeast of Holt, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Brent, Centreville, Brookwood, Coaling, Vance, West Blocton, Lake
Wildwood, West Centreville, Mercedes Benz Of Alabama, Eoline, North
Bibb, Marvel, Hagler, Bibb County Airport, Pearson, Hebron, Harmon, I
20 Rest Area Near Tuscaloosa and Cedar Cove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3323 8736 3315 8697 3311 8697 3289 8707
      3306 8744
TIME...MOT...LOC 0831Z 291DEG 14KT 3313 8733

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

25/Owen

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:06 PM CDTAreal Flood AdvisoryBMXCalhoun, Cleburne66 min
Jun 7, 7:08 PM CDTSpecial Weather StatementBMXDeKalb52 min
Jun 7, 8:12 PM CDTFlash Flood WarningBMXCalhoun, Cleburne110 min
Jun 7, 10:00 PM CDTAreal Flood WarningBMXEtowah8 hr
Jun 8, 1:37 AM CDTAreal Flood AdvisoryBMXWalker, Winston3 hr
Jun 8, 2:34 AM CDTFlash Flood WarningBMXJefferson, Shelby5 hr
Jun 8, 2:56 AM CDTSpecial Weather StatementBMXShelby34 min
Jun 8, 3:01 AM CDTAreal Flood AdvisoryBMXChilton, Shelby119 min
Jun 8, 3:14 AM CDTSpecial Weather StatementBMXWalker46 min
Jun 8, 3:15 AM CDTSpecial Weather StatementBMXBibb45 min
Jun 8, 3:31 AM CDTSpecial Weather StatementBMXBibb29 min
Jun 8, 3:56 AM CDTSpecial Weather StatementBMXJefferson34 min
Jun 8, 4:10 AM CDTSevere Thunderstorm WarningBMXBibb26 min
Jun 8, 4:30 AM CDTFlash Flood WarningBMXWalker, Winston3 hr
Jun 8, 4:42 AM CDTFlash Flood WarningBMXShelby3 hr
Jun 8, 4:55 AM CDTSpecial Weather StatementBMXBibb35 min
Jun 8, 5:13 AM CDTSevere Thunderstorm WarningBMXBibb, Chilton47 min
Jun 8, 5:29 AM CDTFlash Flood WarningBMXJefferson3 hr
Jun 8, 5:49 AM CDTFlood WatchBMXBibb, Blount, Calhoun, Cherokee, Chilton, Clay and 13 more19 hr
Jun 8, 6:57 AM CDTSpecial Weather StatementBMXChilton, Coosa48 min
Jun 8, 7:18 AM CDTFlash Flood WarningBMXSt. Clair, Shelby, Talladega3 hr
Jun 8, 7:46 AM CDTAreal Flood WarningBMXJefferson, Shelby17 hr
Jun 8, 8:22 AM CDTFlash Flood WarningBMXClay, Talladega3 hr
Jun 8, 11:27 AM CDTAreal Flood WarningBMXClay, Talladega5 hr
Jun 8, 12:49 PM CDTSevere Thunderstorm WarningBMXLamar, Marion41 min
Jun 8, 12:55 PM CDTRiver Flood WarningBMXBibb, Jefferson, Shelby8 hr
Jun 8, 1:17 PM CDTRiver Flood WarningBMXJefferson17 hr
Jun 8, 1:32 PM CDTSpecial Weather StatementBMXMarion28 min
Jun 8, 1:42 PM CDTSpecial Weather StatementBMXBibb33 min
Jun 8, 2:12 PM CDTSpecial Weather StatementBMXShelby48 min
Jun 8, 2:32 PM CDTSevere Thunderstorm WarningBMXShelby43 min
Jun 8, 2:59 PM CDTSpecial Weather StatementBMXTalladega46 min
Jun 8, 3:25 PM CDTSpecial Weather StatementBMXJefferson35 min
Jun 8, 3:42 PM CDTSpecial Weather StatementBMXSt. Clair48 min
Jun 8, 3:57 PM CDTSpecial Weather StatementBMXSt. Clair33 min
Jun 8, 4:10 PM CDTSevere Thunderstorm WarningBMXCalhoun27 min
Jun 8, 4:48 PM CDTAreal Flood WarningBMXClay, Talladega4 hr
Jun 8, 5:32 PM CDTSevere Thunderstorm WarningBMXMarion58 min
Jun 8, 5:55 PM CDTSevere Thunderstorm WarningBMXMarion35 min
Jun 8, 6:03 PM CDTSpecial Weather StatementBMXWinston27 min
Jun 8, 6:07 PM CDTSpecial Weather StatementBMXLamar38 min
Jun 8, 6:14 PM CDTSpecial Weather StatementBMXFayette, Walker46 min
Jun 8, 6:18 PM CDTSevere Thunderstorm WarningBMXWinston42 min
Jun 8, 6:25 PM CDTSpecial Weather StatementBMXMarion50 min
Jun 8, 6:35 PM CDTSpecial Weather StatementBMXWalker40 min
Jun 8, 6:52 PM CDTFlash Flood WarningBMXMarion, Winston3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.